Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1998 Apr;32(4):432-6.

Serotonin syndrome induced by venlafaxine and fluoxetine: a case study in polypharmacy and potential pharmacodynamic and pharmacokinetic mechanisms.

Author information

1
Child Psychiatry, University of South Dakota School of Medicine, Sioux Falls, USA.

Abstract

OBJECTIVE:

To document a case of serotonin syndrome associated with venlafaxine and fluoxetine that did not involve a monoamine oxidase inhibitor, and to examine the multiple factors, including pharmacodynamic and pharmacokinetic interactions, that likely caused this adverse drug reaction (ADR).

CASE SUMMARY:

A 39-year-old white woman with depression and panic attacks was being treated with fluoxetine, trazodone, clonazepam, and cimetidine. After fluoxetine and clonazepam were abruptly discontinued, venlafaxine and lorazepam were started. Within 24 hours, she developed diaphoresis, tremors, slurred speech, myoclonus, restlessness, impaired thinking, and diarrhea. This constellation meets Sternbach's criteria for serotonin syndrome.

DISCUSSION:

The possible contributors to this ADR are discussed, including a single drug effect (e.g., an idiosyncratic reaction to venlafaxine), a pharmacokinetic interaction, a pharmacodynamic interaction, a combined pharmacokinetic-pharmacodynamic interaction, and the patient' s panic disorder.

CONCLUSIONS:

As more serotonergic drugs are developed and used for psychiatric disorders, frequently in combination or close temporal proximity, clinicians must be aware of and consider the factors that may increase the risk of patients experiencing serotonin syndrome.

PMID:
9562139
DOI:
10.1345/aph.17041
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center